Alert archive / West Virginia / High Wind Watches in 2009
High Wind Watch 2, NWS Charleston, WV
NWS Charleston, WV issued this high wind watch at Dec 23, 2009, 3:38 PM EST for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Dec 25, 2009, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2009, 3:38 PM EST (20:38 UTC)
- In effect from
- Dec 25, 2009, 12:00 AM EST
- Expired
- Dec 24, 2009, 4:20 AM EST
- In force
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRLX 232038 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EST WED DEC 23 2009 VAZ003-004-WVZ033>036-240445- /O.NEW.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE 338 PM EST WED DEC 23 2009 ...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL BRING HIGH WIND GUSTS ACROSS THE SOUTHEAST WEST VIRGINIA MOUNTAINS THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 25 TO 30 MPH WITH WIND GUSTS UP TO 60 MPH CAN BE EXPECTED...BEFORE TAPERING OFF LATER FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
000 WWUS71 KRLX 240325 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1025 PM EST WED DEC 23 2009 VAZ003-004-WVZ033>036-241130- /O.CON.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE 1025 PM EST WED DEC 23 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL BRING HIGH WIND GUSTS ACROSS THE SOUTHEAST WEST VIRGINIA MOUNTAINS THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 25 TO 30 MPH WITH WIND GUSTS UP TO 60 MPH CAN BE EXPECTED...BEFORE TAPERING OFF LATER FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
000 WWUS71 KRLX 240920 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EST THU DEC 24 2009 VAZ003-004-WVZ033>036-241730- /O.UPG.KRLX.HW.A.0002.091225T0500Z-091225T2100Z/ /O.NEW.KRLX.WI.Y.0008.091224T2300Z-091225T2100Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE 420 AM EST THU DEC 24 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS ACROSS THE MOUNTAINS TONIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH WITH WIND GUSTS UP TO 55 MPH CAN BE EXPECTED...BEFORE TAPERING OFF FRIDAY EVENING. THE WINDS WILL BE VERY ELEVATION DEPENDENT...WITH LOCATIONS ABOVE 2500 FEET ELEVATION MUCH MORE VULNERABLE TO THE HIGH WINDS. HOWEVER...POWER OUTAGES AND TREE DAMAGE MAY OCCUR ANYWHERE WITHIN THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS OF MORE THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND WHEN TRAVELING THROUGH MOUNTAIN PASSES. USE EXTRA CAUTION. && $$ WVZ037-038-046-047-241730- /O.NEW.KRLX.WI.Y.0008.091224T2300Z-091225T2100Z/ NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...MARLINTON...ELKINS 420 AM EST THU DEC 24 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY. A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS ACROSS THE MOUNTAINS TONIGHT THROUGH FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH WITH WIND GUSTS UP TO 55 MPH CAN BE EXPECTED...BEFORE TAPERING OFF FRIDAY EVENING. THE WINDS WILL BE VERY ELEVATION DEPENDENT...WITH LOCATIONS ABOVE 2500 FEET ELEVATION MUCH MORE VULNERABLE TO THE HIGH WINDS. HOWEVER...POWER OUTAGES AND TREE DAMAGE MAY OCCUR ANYWHERE WITHIN THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS OF MORE THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND WHEN TRAVELING THROUGH MOUNTAIN PASSES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Dec 23, 1:55 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 23, 1:55 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EST WED DEC 23 2009 .SYNOPSIS... HIGH PRESSURE TONIGHT...SHIFTS EAST AS TEMPERATURES TURN WARMER THURSDAY. RAINY AND BREEZY OCCLUDED FRONT EXPECTED THURSDAY NIGHT THROUGH CHRISTMAS. TURNING COLDER AGAIN THIS WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... HIGH PRESSURE RIDGE TO OUR NW WILL BREAK DOWN DURING THE OVERNIGHT AND INTO THURSDAY. STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE NORTHWARD DURING THE DAY TOMORROW. MODELS CONTINUE TO SLOW SYSTEM DOWN A TAD AS LOW WINDS UP. WAA ON SOUTHERLY FLOW WILL WARM TEMPERATURES TOMORROW INTO THE 30S AND 40S WITH CLOUDS INCREASING AS WELL. OCCLUDED FRONT APPROACHES LATE IN THE DAY TOMORROW AND INTRODUCED SLGT CHC POPS OVER EXTREME SOUTHERN ZONES. WENT WITH A BLEND OF GEM/GMOS/MET GUIDANCE FOR LOWS AND HIGHS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... NOT MUCH CHANGE FROM PREVIOUS MODEL RUNS. STRONG LOW PRESSURE WILL LIFT WELL NORTH AND WEST OF OUR AREA CHRISTMAS EVE AND CHRISTMAS DAY. WARM FRONT WILL LIFT NORTH CHRISTMAS EVE NIGHT...FOLLOWED BY A COLD FRONT CHRISTMAS DAY. STRONG SURFACE HIGH PRESSURE RIDGING SOUTHWARD EAST OF THE MOUNTAINS WILL BE SLOW TO GET DISLODGED BY THE APPROACHING SYSTEM. THE ONE CHANGE IS THAT MODELS PUT US IN A RELATIVE DRY SLOT FRIDAY NIGHT INTO SATURDAY BEHIND THE COLD FRONT...BEFORE WRAPAROUND MOISTURE AND COLD ADVECTION COME BACK IN FORCE DURING SATURDAY. EXPECT MAIN PRECIP BAND TO DEVELOP ACROSS THE AREA THURSDAY NIGHT...AND LIFT OUT WITH THE WARM FRONT FRIDAY MORNING. AROUND A HALF INCH OF RAINFALL IS EXPECTED MOST AREAS...WHICH SHOULD NOT BE ENOUGH TO CAUSE SIGNIFICANT FLOODING WITH THE MELTING SNOW PACK. HOWEVER...IF MORE RAINFALL OCCURS...THEN THIS WOULD BECOME MORE OF A PROBLEM. FOR NOW...NO MENTION OF FLOODING ISSUES. WITH THAT STRONG HIGH ONLY SLOWLY GIVING WAY...STILL LOOKS LIKE AN ICING EVENT SETTING UP FOR MAINLY EAST FACING SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS THURSDAY NIGHT INTO FRIDAY MORNING...BEFORE WARM AIR FINALLY ERODES THE COLD AIR DAMMED UP AGAINST THE MOUNTAINS. THIS MAY LEAD TO AN ADVISORY OR WARNING...BUT STILL LOTS OF TIME FOR DAY SHIFT TO EVALUATE FURTHER. IN ANY EVENT...THE WARM AIR WILL WIN OUT LATER FRIDAY MORNING. TEMPERATURES WILL REALLY REBOUND AHEAD OF THE COLD FRONT FRIDAY...WITH GUSTY SOUTH WINDS. WINDS MAY ALSO BE AN ISSUE IN THE MOUNTAINS FRIDAY WITH A 60 TO 70 KT 850 MB SOUTHERLY JET FORECAST. AGAIN...WILL LET DAY SHIFT FURTHER EVALUATE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS APPEAR TO BE IN BETTER AGREEMENT WITH THE OVERALL PATTERN. WEATHER CONTINUES TO REMAIN UNSETTLED FOR THE FIRST PART OF THE LONG TERM AS THE UPPER LOW FINALLY MOVES OFF TO THE EAST ACROSS OHIO...BEFORE FINALLY MOVING ACROSS NEW ENGLAND BY MID WEEK. LIGHT SNOW SHOWERS WILL CONTINUE TO OCCUR THROUGH THE FIRST PART OF THE WEEK UNDER THE INFLUENCE OF THE UPPER LEVEL LOW...ESPECIALLY IN FAVORED UPSLOPE AREAS IN THE NORTHERN AND CENTRAL MOUNTAINS IN THE NW FLOW BEHIND THE LOW AS IT CONTINUES TO MOVE EASTWARD. A BRIEF BREAK IS EXPECTED IN THE PRECIPITATION MID WEEK AS HIGH PRESSURE ATTEMPTS TO BRIEFLY BUILD IN...BUT ANOTHER SYSTEM IS EXPECTED TO ARRIVE LATE IN THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND EVENING. SOME MVFR TO IFR POSSIBLE AT EKN AND CRW UNDER MOSTLY SCT HIGH TO MID CLOUDS BETWEEN 05Z-12Z. CLOUDS INCREASE THROUGH 18Z THURSDAY. AFTER 18Z THURSDAY... SYSTEM IMPACTS AREA THURSDAY NIGHT INTO FRIDAY...WITH RAIN AND POSSIBLE IFR. FREEZING RAIN ALSO A THREAT IN THE WV MOUNTAIN VALLEYS...AND LOW LEVEL WIND SHEAR NOT OUT OF THE QUESTION AREAWIDE FRIDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JS/JMV NEAR TERM...JS SHORT TERM...JMV LONG TERM...SL/JMV AVIATION...JS
Hazardous weather outlook, Dec 23, 3:39 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 AM EST WED DEC 23 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-240845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 339 AM EST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-046-047-240845- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 339 AM EST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT THROUGH FRIDAY. PRECIPITATION WILL START AS FREEZING RAIN IN PORTIONS OF THE WEST VIRGINIA MOUNTAINS...ESPECIALLY THE EAST FACING SLOPES AND THE GREENBRIER VALLEY. THIS WILL PROBABLY REQUIRE AN ADVISORY. ADDITIONALLY...STRONG WINDS WITH GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE AT HIGHER ELEVATIONS CHRISTMAS MORNING...WHICH ALSO COULD REQUIRE AT LEAST AN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ033-034-240845- DICKENSON-BUCHANAN-MCDOWELL-WYOMING- 339 AM EST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT THROUGH FRIDAY. STRONG WINDS WITH GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE AT HIGHER ELEVATIONS BY CHRISTMAS MORNING...WHICH COULD REQUIRE AT LEAST AN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:19 PM EST | Winter Storm Watch | RLX | 23 hr |
Nearby
High Wind Watches in West Virginia, 2009High Wind Watches in Virginia, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.